Header graphic for print
Dangerous Drugs & Medical Devices News & Commentary on Prescription Drug & Medical Device Lawsuits

Digitek (Digoxin) Recall Information

Posted in Misc. Drugs, Recalls, Safety Alerts

Safety Alert: Digitek Recalled in April of 2008

On April 25th of 2008, Actavis Totowa, LLC announced a Class I Recall of Digitek tablets.  A Class I Recall occurs when there is an immediate risk of death or injury from a drug or medical device.

In this case, Actavis announced the recall because certain batches of Digitek tablets contained double the dose of the active ingredient Digoxin.  This high dosage can lead to injury or death from Digitalis Toxicity.

Actavis hired a company called Stericycle to handle the recall.  They can be reached at  1-888-276-6166, Monday through Friday, from 8am to 5pm Eastern Standard Time.  Actavis has not announced which lots have been contaminated, but Stericycle is only issuing refunds to customers who had prescriptions filled from March of 2006 through April of 2008.  You can read the actual recall notice here.

If you still have any Digitek from that time period, it is critically important that you do not take it.  You should contact your doctor, your pharmacy, or Stericycle to determine how to replace the pills.  If possible, you should keep the defective pills in a safe place in case it becomes necessary to file a lawsuit against Actavis.  But make sure they’re locked in a safe place where there is no risk anyone may take them.

How do I know if I’ve been injured by Digitek?

The most serious side-effect of a Digoxin overdose is death.  If a loved one passed away while taking Digitek, it’s possible that the double-dose of Digoxin contributed to the death.  If the death certificate lists “Digitalis Toxicity” as one of the causes of death, the odds are very high that Digitek is at least partially to blame.  There are other signs that Digitek contributed to someone’s death; feel free to contact me if you’re concerned that Digitek caused the death of a loved one.

Other symptoms of a Digitek overdose include:

  • Heart problems, such as dysrhythmia and cardiac arrest.
  • Severe nausea, diarrhea, vomiting, etc.
  • Visual problems, such as blurred vision and seeing “halos.”

People with kidney problems, the elderly, and women are most likely to have suffered an injury or death due to Digitalis Toxicity.  Especially those who were using the 0.250mg dose of Digitek as opposed to the 0.125mg dose, since the 0.250mg dose actually contained 0.500mg of Digioxin.

Should I file a Digitek lawsuit?  Do I need a lawyer?

Whether to file a lawsuit over Digitek is a decision you should make after contacting an attorney familiar with Digitek litigation.  I’m fortunate enough to have good relationships with several attorneys who are qualified to help people injured by Digitek.  If you email me, we can talk about your potential case and I’ll match you with a lawyer who I believe will take good care of you.  Unlike most attorney lead-generation services, I do not get paid by anyone to refer them your case.  And because I’m a law student and not yet an attorney, it would be illegal for me to get a “cut” of any recovery in your case.  All I ask from you is that you contact your elected representatives and tell them you oppose FDA Preemption, which would eliminate most lawsuits over prescription drugs.

Remember, I am not yet a lawyer, so emailing me does not and can not create an attorney-client relationship.  Nor am I going to offer you any legal advice.  Instead, I’m going to listen to your story and give you the names and contact information of attorneys I think can help you and your family get through this difficult time.

Double the dose?  How did this happen?

While the incident is still being investigated by the FDA, all signs point towards poor quality control at the Actavis manufacturing facility.  In August of 2006, and again in February of 2007 the FDA sent warning letters to Actavis explaining that the company was violating FDA rules on the manufacture and inspection of prescription drugs.  In other words, it looks like Actavis was simply being sloppy.

You can read the August letter here, and the February letter here.  Some of what the FDA found would be comical if it weren’t for the deadly result of their sloppiness: One of the precision machines used to make medication was repaired with duct tape.  The letters give the strong impression that Actavis was cutting corners in their manufacturing facility.

What do the Recalled Digitek Pills Look Like?

The .125mg Digitek pills that were recalled are yellow and are marked with B 145 on the front:

 

The .250mg Digitek pills that were recalled are white and are marked with B 146 on the front: